A poor appetite can have a multitude of causes -- from cancer and other chronic illnesses to depression -- but it's often temporary and treatable. If you're recovering from an illness, it's important to ensure proper nutrition so you can get your strength back and put on healthy weight you may have lost. Discuss your poor appetite with your doctor, who can provide you with individualized guidance to get your diet back on track.
Video of the Day
Get your nutrient levels checked. According to MedlinePlus, zinc deficiency may cause lack of appetite. The Nutrition.com.sg website reports that deficiencies in vitamins A, C and K and many of the B vitamins can cause loss of appetite. Once the deficiencies are corrected, your appetite should return to normal.
Discuss any medications you are taking with your doctor. According to the ActiveForever website, medications used to treat cancer, antibiotics and the diabetes medication metformin can all cause lack of appetite. Your doctor may adjust your dosage or the time of day at which you take your medication to help reduce this side-effect.
Exercise more frequently. Exercising burns calories and boosts appetite, Dr. James Fries, a professor of medicine at Stanford University School of Medicine, told Boston.com in a November 2008 article. Get at least 30 minutes of cardiovascular exercise each day, and include strength training workouts that target all your major muscle groups twice a week. Of course, this depends on your health status and ability to exercise, so ask your doctor before initiating an exercise program.
Speak to your doctor about medications to treat loss of appetite if nothing else works. ActiveForever reports that appetite-stimulating medications include megestrol and dronabinol. If your lack of appetite is due to nausea, you may need a medication to control the symptom, promethazine or prochlorperazine, notes ActiveForever.